An association between a chemotherapy-induced hearing loss and specific genetic variants has been identified, according to a new study published online in Nature Genetics. The study suggests that these genetic variants may be useful to identify individuals with increased risk of chemotherapy-induced hearing loss, which could help to manage treatment.
Cisplatin is a commonly used chemotherapy drug, although its side-effects include serious hearing loss in 10-25% of adults and 41-61% of children. In order to identify genetic variants that may be associated with increased risk of cisplatin-induced hearing loss, Colin Ross and colleagues analyzed 220 drug-metabolism genes from over 150 children receiving cisplatin chemotherapy. The scientists found that in these children, variants in the genes TPMT and COMT are significantly associated with cisplatin-induced hearing loss.
Further research is needed to determine whether these findings will be useful in guiding treatment options in a clinical setting.
Colin Ross (University of British Columbia, Vancouver, Canada)Abstract available online.
(C) Nature Genetics press release.
Message posted by: Trevor M. D'Souza